Hail, Powder River
- When
- June 1, 2:07 PM MST
- Where
- Powder River County, 4.39 mi SSW of Coalwood
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.670, -105.610
Severe thunderstorms resulting in large hail and flash flooding moved across the southern and southeastern counties of the Billings County Warning area. This was the first severe weather outbreak of the summer.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Severe thunderstorms resulting in large hail and flash flooding moved across the southern and southeastern counties of the Billings County Warning area. This was the first severe weather outbreak of the summer.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 1, 2:00 PM MST, 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
300 PM MDT SUN JUN 1 2008
.SHORT TERM...VALID FOR MON AND TUE...
12Z GFS DATA WAS VERY SLOW TO COME IN TODAY WITH PROBLEMS BACK
EAST...SO DID NOT MAKE MANY CHANGES TO CURRENT FORECAST.
SOUTHWEST FLOW OVER THE AREA WITH A DEEP UPPER TROUGH OVER
WASHINGTON AND OREGON. MODERATELY STRONG SHORTWAVE WAS SPINNING
OFF THE TROUGH AND MOVING INTO EASTERN IDAHO THIS AFTERNOON.
CONVECTION HAS FIRED OVER AREAS GENERALLY WEST OF BILLINGS. UPPER
DIVERGENT PATTERN OVER NORTHWEST MONTANA WAS FIRING CONVECTION
NORTH AND WEST OF BILLINGS AS WELL. TRACK OF SHORTWAVE WILL
CONTINUE TO ENHANCE LIFT FOR CONVECTION THIS EVENING. MID LEVEL
FLOW WAS FAIRLY WEAK. BETTER SHEAR PROFILE OVER THE EAST AND THIS
AREA CLOSER TO MID LEVEL JET PUNCHING INTO EASTERN WYOMING.
STORMS WILL BE SLOW MOVERS AND THUS WILL HAVE CAPABILITY OF
PRODUCING LOCALLY HEAVY RAIN. WILL KEEP THE MENTION OF SEVERE IN
THE SOUTHEAST WERE THE BETTER SHEAR AND LOW LEVEL DEWPOINTS WERE.
CONVECTION OVER THE WEST WILL SPREAD EAST THROUGH THE EVENING AND
MOVE INTO THE EAST OVERNIGHT. LINGERED HIGHER POPS OVER THE EAST
AND THINGS SHOULD DRY OUT FROM WEST TO EAST GRADUALLY OVERNIGHT.
THE STRONG UPPER TROUGH OVER THE WEST SHOULD MOVE INTO IDAHO
MONDAY AFTERNOON. MORE ENERGY WILL SPIN OFF THIS TROUGH AND MOVE
THROUGH THE AREA MONDAY AFTERNOON AND EVENING. TEMPERATURES
SHOULD BE A LITTLE COOLER MONDAY AS SURFACE LOW PRESSURE MOVES
INTO THE WESTERN DAKOTAS. STRONG DIVERGENCE SHOULD GET MORE
SHOWERS AND THUNDERSTORMS TO FORM OVER THE WEST AND MOVE EAST
MONDAY NIGHT. THE STORMS SHOULD BE SLOW MOVERS AGAIN WITH THE
CAPABILITY OF HEAVY RAIN. THE SYSTEM SHEARS APART TUESDAY...BUT
ENOUGH DIVERGENT FLOW FOR SCATTERED POPS TUESDAY AFTERNOON AND
NIGHT. COOLER TEMPERATURES IN LINE TUESDAY AS THICKNESSES AND
850MB TEMPERATURES FALL. HUMPHREY
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
VERY FEW CHANGES MADE TO THE EXTENDED FORECAST THIS AFTERNOON AS
MODELS KEEP IT VERY UNSETTLED THROUGH THE PERIOD. DEEP UPPER
LEVEL LOW PRESSURE SYSTEM WILL MOVE OVER THE FORECAST AREA ON
WEDNESDAY AND THURSDAY BRINGING MUCH COOLER TEMPERATURES AND A
GOOD SHOT OF PRECIPITATION TO THE AREA. HAVE BUMPED UP POPS A
LITTLE HIGHER DURING THESE PERIODS. THERE WILL BE THE POTENTIAL
FOR ACCUMULATING SNOW IN THE MOUNTAINS WEDNESDAY NIGHT AND
THURSDAY NIGHT WITH THESE COOLER TEMPERATURES COMING INTO THE
AREA. MODELS KEEP IT UNSETTLED ON FRIDAY AND SATURDAY AS WELL
WITH ANOTHER STRONG UPPER LEVEL LOW SYSTEM APPROACHING THE AREA
ON SATURDAY NIGHT INTO SUNDAY. FOR NOW...BEYOND THURSDAY...HAVE
KEPT POPS SCATTERED. WILL NEED TO BUMP POPS UP IF THIS SYSTEM
NEXT WEEKEND PANS OUT. TEMPERATURES WILL WARM SLIGHTLY ON FRIDAY
AND SATURDAY BUT STILL LOOK TO BE AT OR BELOW NORMAL FOR THIS
TIME OF YEAR. SOLUM
&&
.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE AREA
THIS AFTERNOON AND BECOME A LITTLE MORE WIDESPREAD THIS EVENING.
SOME OF THE STORMS ACROSS SOUTHEAST MONTANA AND NORTHERN WYOMING
MAY BE SEVERE WITH LARGE HAIL AND WIND GUSTS UP TO 60 KNOTS. MVFR
CONDITIONS WITH OCCASIONAL IFR WILL BE POSSIBLE WITH THE
PRECIPITATION. THE CHANCES FOR PRECIPITATION WILL DECREASE WEST
OF MILES CITY LATE TONIGHT...BUT WILL REMAIN HIGH OVER MILES CITY
AND THE REMAINDER OF SOUTHEAST MONTANA. SOLUM
&&
.PRELIMINARY POINT TEMP/POPS...
MON TUE WED THU FRI SAT SUN
-----------------------------------------------------------
BIL 053/073 049/068 046/060 046/065 047/067 047/068 049/068
63/T 73/T 45/T 55/T 33/T 33/T 33/T
LVM 045/065 043/066 038/055 041/060 041/062 040/064 042/065
65/T 73/T 46/T 65/T 33/T 33/T 33/T
HDN 052/075 049/072 045/065 047/066 048/069 048/071 049/073
63/T 64/T 45/T 55/T 33/T 33/T 33/T
MLS 055/074 049/065 045/062 047/065 049/069 048/072 050/070
64/T 45/T 35/T 55/T 33/T 33/T 33/T
4BQ 053/074 049/067 045/064 049/063 047/068 047/070 049/072
64/T 45/T 36/T 65/T 33/T 33/T 33/T
BHK 054/071 048/063 043/058 048/061 048/066 050/068 050/071
64/T 45/T 35/T 55/T 33/T 33/T 33/T
SHR 050/072 047/067 042/060 043/061 044/065 043/067 045/069
64/T 55/T 46/T 65/T 33/T 33/T 33/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 400 AM MDT SUN JUN 1 2008 MTZ028>042-056>058-063>068-WYZ098-099-021000- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 400 AM MDT SUN JUN 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHEAST MONTANA...IN AND NEAR CARTER...POWDER RIVER AND SOUTHERN ROSEBUD COUNTIES...THIS AFTERNOON AND EVENING. A DISTURBANCE WILL PUSH NORTHEAST OUT OF NORTHERN CALIFORNIA TODAY AND WILL REACH THE AREA BY THIS EVENING. THIS FEATURE WILL COMBINE WITH A MOIST AND UNSTABLE AIRMASS TO PRODUCE SCATTERED AFTERNOON THUNDERSTORMS ACROSS THE AREA. THE THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS EVENING...BEFORE DIMINISHING FROM WEST TO EAST LATE TONIGHT. SOME OF THE THUNDERSTORMS MAY BE SEVERE OVER SOUTHEAST MONTANA WITH WIND GUSTS OF 60 MPH AND PENNY SIZED HAIL. THE TONGUE RIVER IN BIG HORN...ROSEBUD AND CUSTER COUNTIES WILL CONTINUE TO RUN HIGH DUE TO SNOW MELT IN THE BIG HORN MOUNTAINS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE TONGUE RIVER IN BIG HORN...ROSEBUD AND CUSTER COUNTIES WILL CONTINUE TO RUN HIGH THROUGH THE WEEK DUE TO SNOW MELT IN THE BIG HORN MOUNTAINS AND THE POTENTIAL FOR HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Billings radar (KBLX), 233 km away, was scanning. The volume nearest the first event began at 21:08 UTC.
17 hail, 2 flash flood. Local standard time, as filed.
A basement was reported flooded as well.
Trees were stripped of their leaves.
Half dollar to golf ball size hail was reported on the ground.
Hail covered the ground.
Mothball to quarter size hail was reported.
Scattered debris, pasture flooded, fence line damaged, as well as brush and small trees were reported floating down a normally dry creek.
Hawks Nest Creek was flowing over Highway 323.
Large trees uprooted, crop fields destroyed and siding cracked was reported with damage path about a mile wide.
Storm reports consisted of damage to outbuildings, crops wiped out and horses having welts.
Wind gusts were estimated at 50 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107361, 107362, 107363, 107364, 107365, 107366, 107367, 107368, 107369, 107370, 107371, 107372, 107374, 107377, 107376, 110136, 107713, 107714, 107715.